MAUDE Adverse Event Report: ARROW INTERNATIONAL LLC EPIDURAL CATHETERIZATION SET; ANESTHESIA CONDUCTION CATHETER

ARROW INTERNATIONAL LLC EPIDURAL CATHETERIZATION SET; ANESTHESIA CONDUCTION CATHETER
Model Number IPN920760
Medical Device Problem Codes Break (1069); Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Pain (1994); Foreign Body In Patient (2687)
Date of Event 01/30/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that "during the removal of the catheter, the catheter body broke, and a piece was left in the female patient.Clinical consequences: back pain and then more important pain in the right leg.No motor dysfunction or sensitive deficit.Imaging done".Additional information states, "a ct scan was performed.Report: presence of material in posterior epidural and posterolateral left l2-l3.On 01 feb, the patient was transferred to the maternity unit for post- partum care on day 1 for removal of an epidural analgesia catheter broken in the epidural space.As the clinical examination was reassuring, the removal of the catheter under ga was non-urgent surgery and ga was contraindicated during the first 5 days postpartum.Patient was advised to reschedule an appointment from day 6 postpartum, if she so wished.The patient's condition at discharge was normal".
 
Additional Manufacturer Narrative
(b)(4).The customer reported the catheter broke during removal.The customer returned one snaplock assembly and one epidural catheter piece.The returned components were received connected together.The returned components were visually examined with and without magnification.Visual examination of the returned snaplock assembly revealed the snaplock appears typical with no observed defects or anomalies.Visual examination of the returned catheter piece revealed the proximal end of the catheter was returned and was intact.The returned catheter piece also reveals signs of stretching.The extrusion and coil wire are extremely stretched at the likely most distal end of the catheter and the coil wire extends approximately 37mm beyond the extrusion as the distal tip is not intact and was not returned.The returned catheter appears used as biological material can be seen between the inner coils and adhesive material can be seen on the outer extrusion.No other defects or anomalies were observed.A dimensional inspection was performed on the returned catheter piece using a ruler.The returned catheter extrusion measures approximately 92.8cm.The extrusion and coil wire are extremely stretched at the distal end of the catheter.The measurement of what was returned falls beyond the specification of 88.5-91.5 cm per graphic, the returned catheter was not in specification based on the evidence of stretching of the extrusion/coil wire.A device history record review was performed on the epidural catheter with no relevant findings.The ifu for this kit warns the end user, "never advance catheter more than 5 cm beyond the needle tip.Advancing catheter more than 5 cm increases the likelihood of catheter-related complications." the ifu also warns the user, "never tug or quickly pull on catheter during removal from patient to reduce risk of catheter breakage.Do not apply additional tension on the catheter if catheter begins to stretch excessively.Reposition patient to open the vertebral interspaces and re-attempt removal if resistance is encountered or if catheter stretches excessively during removal." the reported complaint of the epidural catheter breaking during removal was confirmed based upon the sample received.The returned catheter piece showed signs of stretching as the extrusion and coil wire were extremely stretched at the likely most distal end.The ifu for this product warns the user not to apply additional tension if the catheter begins to stretch as there is a risk for separation.Therefore, based upon the condition of the sample received and the observed evidence of the extrusion and coil wire stretching at the distal end, unintentional user error caused or contributed to this event.No further action is required at this time.
 
Event or Problem Description

Brand Name
EPIDURAL CATHETERIZATION SET
Common Device Name
ANESTHESIA CONDUCTION CATHETER
Manufacturer (Section D)
ARROW INTERNATIONAL LLC
morrisville NC
Manufacturer (Section G)
ARROW INTERNATIONAL CR, A.S.
jamska 2359/47
zdar nad sazavou 591 0 1
EZ   591 01
Manufacturer Contact
katharine tarpley
3015 carrington mill blvd
morrisville, NC 27560
MDR Report Key18810822
Report Number3006425876-2024-00142
Device Sequence Number14287383
Product Code BSO
UDI-Device Identifier40801902029674
UDI-Public40801902029674
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K140110
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/02/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2025
Device Model NumberIPN920760
Device Catalogue NumberJC-05400-B
Device Lot Number71F23K0193
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/14/2024
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/02/2024
Supplement Date Received by Manufacturer03/04/2024
Initial Report FDA Received Date02/29/2024
Supplement Report FDA Received Date03/07/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/09/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale